Splash of Blood on my skin
Dec 11, 2008
Hi Dr Bob, Hats off to you..No words can describe what you do... I just started my residency and I was in my peak of happiness doing what i always wanted to do...I was working on HIV floors and i was transporting a pt and Some how i forgot to use gloves and i was told to disconnect iv and i did it and got some blood mixed with cefoxitin drip flowing on my finger.Pts viral load is <75 and pt was on chemo for hodkins lymphome.I reported to ED,they checked my finger for any break or cuts,said to be none n didn't recommend PEP I was like ok..then i met my attending who is HIV specialist who asked me to start PEP to be on safer side..and i took combivir and tenofovir.the same meds which pt was on for 28 days.I tolerated meds ok.On 26th day of post exposure i got sorethroat and fever..i got freaked out and then i stopped my meds on 28th day and i started to ahve diarrhea.I checked with my attending n she asked me not to worry as its cold season and diarrhea is probably stopping of drugs.It has been 30 days and my sore throat n diarrhea didn't subside.I met other docs and got throat culturs and EBV,CMV tests done and all negative but cmv igg +.I cudn't get my stool culture done then as i didn't have time.(labs close by the time i get off work)I met with ENT and as i had pain during swallwoing(more like foreign body sens)They did fibre optic and they found was cobble stoning and some mucosal edema.and they said i have bad post nasal drip and gerd and was placed on steroid spray and nexium.I feel ok now after 30 days diarehea(no n&v but decreased in appetite as i wud feel liek to running to lu after i ate)i didn't have any lymph node enlargement untill recently a post cervical node of <1 cm is enlarged,wonder why..i have a clean scalp.I also had a bad bleeding episode as i suffer from pcos and my hb dropped from 11.2 to 7 in 20 days.I have takes hiv testing 5 and 7 weeks and its been negative.But i wonder what caused my sore throat for a month and diarrhea.It has never stayed so long in my life.Also i have had some burning in my vagina through out my bleeding and also postmenstrual.have checked it,i have no secretions or any itching to think candiasis. I have worried that i might have esophageal candidiasis as it hurts when i swallow but have no thrush. I have attributed all these to ars and i wonder if my 7 weeks test is truly neg as i was on pep and am not sure if it affects test results.I am waiting for 2 more weeks to get my 12 weeks test.But its been very worning out time..i have no time and i am so worried all the time and my hubby is tired of paranoia.. my qs are can i trust my 7 weeks result (elsia)?I will get tested in 12 weeks.
Can pep cause change in intestinal flora like antibiotics?
Can Hiv be absorbed through intact(?skin belwo nail)along with cefoxitin(may be its absorpn through skin)?
Response from Dr. Frascino
This is one of the rare cases in which I agree with the emergency department assessment and recommendations over that of the HIV specialist you consulted! HIV cannot penetrate intact skin. Consequently, PEP was not warranted. I do not believe you have esophageal candidiasis or ARS symptoms! I agree with your hubby, your HIV fears are unwarranted. To answer your specific questions:
1. The post-PEP HIV testing guidelines recommend follow-up HIV-antibody tests at three and six months. Your negative test at seven weeks is encouraging, but not definitive.
2. PEP can cause gastrointestinal problems, but does not change the gut flora in the same way as many antibiotics.
I have absolutely no doubt you are HIV negative and that your follow-up tests will corroborate this fact.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Does Hiv Positive And Negative Mean?
- Can Blood In Stool Mean Hiv?
- Will Having My Genital Warts Removed Decrease My Chances Of Spreading It?
- What Happens When Herpes Go To Your Spine?
- What Are The Different Types Of Herpes Zosters Or Shingles?
- What Is The Best Way To Keep Bacterial Vaginosis Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.